Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 249, NWS Bismarck, ND

August 26, 2018Emmons County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2018, 8:16 PM CDT for Emmons County, Logan County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 8:16 PM CDT (01:16 UTC)
Expired
Aug 26, 2018, 9:15 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmons County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 66 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 8:45 PM CDTHAIL 1Napoleon, NDTHE DURATION OF THE HAIL EVENT WAS 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 7:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS53 KBIS 270116
SVRBIS
NDC029-047-270215-
/O.NEW.KBIS.SV.W.0249.180827T0116Z-180827T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
816 PM CDT SUN AUG 26 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in southeastern North Dakota...
  Northeastern Emmons County in south central North Dakota...

* Until 915 PM CDT.

* At 816 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Hazelton, or 12 miles north of Linton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Napoleon and Kintyre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4638 10026 4640 10027 4647 10015 4653 10012
      4663 9985 4663 9961 4643 9952
TIME...MOT...LOC 0116Z 248DEG 29KT 4644 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
3 follow-up statements
019 
WWUS53 KBIS 270124
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
824 PM CDT SUN AUG 26 2018

NDC029-047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-Emmons ND-
824 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES...

At 824 PM CDT, a severe thunderstorm was located 6 miles south of
Braddock, or 13 miles west of Napoleon, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Napoleon and Kintyre. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4639 10018 4642 10020 4646 10014 4649 10008
      4656 10003 4663 9985 4663 9961 4643 9952
TIME...MOT...LOC 0124Z 248DEG 29KT 4647 10006 

HAIL...1.50IN
WIND...60MPH
 
$$

KRANZ
718 
WWUS53 KBIS 270138
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT SUN AUG 26 2018

NDC029-270147-
/O.CAN.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Emmons ND-
838 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4643 9991 4644 9992 4661 9991 4663 9985
      4663 9961 4643 9952 4641 9991
TIME...MOT...LOC 0137Z 248DEG 29KT 4651 9991 

$$

NDC047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-
838 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...

At 837 PM CDT, a severe thunderstorm was located 6 miles west of
Napoleon, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4643 9991 4644 9992 4661 9991 4663 9985
      4663 9961 4643 9952 4641 9991
TIME...MOT...LOC 0137Z 248DEG 29KT 4651 9991 

HAIL...1.00IN
WIND...60MPH
 
$$

KRANZ
754 
WWUS53 KBIS 270148
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
848 PM CDT SUN AUG 26 2018

NDC047-270215-
/O.CON.KBIS.SV.W.0249.000000T0000Z-180827T0215Z/
Logan ND-
848 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LOGAN COUNTY...

At 848 PM CDT, a severe thunderstorm was located over Napoleon,
moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Napoleon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
North Dakota.

LAT...LON 4649 9980 4655 9982 4660 9976 4663 9973
      4663 9961 4643 9952 4642 9978
TIME...MOT...LOC 0148Z 248DEG 29KT 4655 9978 

HAIL...1.50IN
WIND...60MPH
 
$$

KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 7:53 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 26, 7:53 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
753 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 740 PM CDT Sun Aug 26 2018

Main change for this update was the issuance of a Tornado Watch
for the southeast. Storms are developing along the warm front.
While there is a slight cap to deal with across the southeast,
there should be enough forcing with the upper level wave swinging
through to break through the cap and support robust convective
development over the next 1 to 4 hours. All severe threats are
possible with storms that develop along the front, including a
tornado, due to the impressive shear profile and modest
instability. The upper level wave is moving rather quickly across
the state and therefore all thunderstorm activity should move out
of the area by around 11 pm CDT.

UPDATE Issued at 535 PM CDT Sun Aug 26 2018

Storms have been slow to develop so far this evening, but we are
seeing more robust development within the past hour as the main
upper level wave enters western North Dakota. The warm front
remains across far southern North Dakota. This is where the main
axis of instability has set up. Further north instability quickly
diminishes. However, shear remains quite high across the entire
area. Presently, what we are seeing is elevated cells develop
further south, just north of I-94, along the gradient of
instability. These cells rapidly intensify as they push north into
higher shear, potentially producing penny to quarter hail and
gusty winds as they do so, then they tend to weaken as they leave
the deeper instability behind. We expect this trend to continue
through the evening. Short-term models are advertising the warm
front becoming more active after 7 pm CDT. Any storms that develop
along the warm front have a much higher potential for being
severe with higher end severe threats. At this time it would
appear Dickey and LaMoure Counties have the best chance at seeing
this development later this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Sun Aug 26 2018

The main forecast concerns are with chances of thunderstorms and the
risk of severe storms this afternoon and tonight.

Currently, a surface low was near Pierre SD with a warm front
northeast to around Aberdeen and then east southeast into west
central MN. Current RAP analysis and forecast shows the warm front
lifting into the southern James River Valley by around 23 UTC.
This area will exhibit the most favorable instability and low
level helicity, in addition to strong bulk shear.

As you go farther north and west from the southern James River
Valley, things become more uncertain. Low level stratus remains
over a good portion of the southwest and south central, and is now
also pushing into the north central this is currently having an
negative impact on the CAPE and low level lapse rates. RAP
forecast does show moderate ML CAPE of 1000-2000 J/KG lifting into
west central through south central ND, with low and mid level
lapse rates also trying to push northward into this region. Latest
CAMS are not real keen on producing discrete cells over the west
central into the south central portion of the state. This would be
the favored area for more discrete cells to form, compared to
farther north where bulk shear is more parallel to the boundary.
And this was depicted by the cams earlier this morning. Not saying
that we are not expecting severe weather at all now in the west
central to south central,(some of the Cams are going back and for
with convection developing here, but weaker than this morning) but
our confidence is less in this happening now.

Farther north, along and north of the Highway 200 corridor. Cams
are still generating significant precipitation here. And with the
strength of the shortwave trough approaching from MT, that seems
reasonable. The problem is that this area is currently
experiencing mid 60 to mid 70 temperatures and dew points in the
40s. Recent radar trends indicate storm tops are quickly being
sheared as storms develop. It remains to be seen if any
additional heating, and especially increased mid level forcing
with the approaching trough will be sufficient enough to generate
more upright convection. The threat for hail seems minimal across
the northwest and only a little better in the north central with
the greatest severe threat being strong winds, if we can get
convection strong enough to force the very strong flow aloft, down
to the surface. Again, confidence here is lower than this morning
for severe winds, but not zero due to the very strong bulk shear
and the strong approaching shortwave trough.

Convection exits most of the forecast area by midnight, but
lingering showers and isolated thunder could linger along the
International Border into Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 344 AM CDT Sun Aug 26 2018

Another round of showers and thunderstorms is expected to traverse
the state on Monday and Monday night. However with cooler
temperatures at the surface and aloft, instability will be lacking
and severe convection is not expected at this time.

Nearly zonal flow returns to North Dakota Tuesday night through
Friday, with a gradual warming trend beginning on Wednesday. The
latest blend of model guidance suggests temperatures will warm
back into the upper 70s to mid 80s for highs on Wednesday through
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 535 PM CDT Sun Aug 26 2018

Storms continue across northwest and north central North Dakota
this evening, impacting KMOT. Storms will push eastward with time
and could potentially impact KBIS/KJMS. Any storms that do
develop will have the potential for strong gust winds and large
hail in addition to IFR-MVFR cigs and vsbys. Behind the
convection, flow turns north and widespread MVFR to IFR ceilings
are progged to develop, lasting through 18Z Monday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...JV
LONG TERM...JV
AVIATION...AJ
Hazardous weather outlook, Aug 26, 7:42 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
742 PM CDT Sun Aug 26 2018

NDZ001-002-009-010-017>020-031>034-040>045-280045-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
742 PM CDT Sun Aug 26 2018 /642 PM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-011>013-021>023-025-035>037-046-280045-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-
742 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
this evening. The main hazards will hail up to quarter size and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ047-048-050-051-280045-
Logan-La Moure-McIntosh-Dickey-
742 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

A Tornado Watch has been issued for southeast North Dakota. Hail
up to golf ball size, 70 mph winds and a few tornadoes are
possible late this evening. For more information see
weather.gov/bismarck.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday and Tuesday, but strong
to severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Aug 26, 4:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
447 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             YPSILANTI               46.78N 98.57W
08/25/2018  M1.00 INCH       STUTSMAN           ND   PUBLIC

            WINDS ESTIMATED AT 50 MPH WITH SOME SMALL
            LIMBS BLOWN DOWN.

&&
Special weather statement, Aug 26, 7:03 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
703 PM CDT SUN AUG 26 2018

NDZ004-005-012-013-270045-
McHenry ND-Bottineau ND-Rolette ND-Pierce ND-
703 PM CDT SUN AUG 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOTTINEAU...
NORTHWESTERN PIERCE...NORTHEASTERN MCHENRY AND SOUTHWESTERN ROLETTE
COUNTIES UNTIL 745 PM CDT...

At 703 PM CDT, a strong thunderstorm was located 8 miles north of
Denbigh, or 25 miles west of Rugby, moving northeast at 45 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Willow City, Barton, Overly and Omemee.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4833 10052 4844 10064 4885 10026 4862 9991
TIME...MOT...LOC 0003Z 222DEG 37KT 4844 10054

KRANZ
Local storm report, Aug 26, 7:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       RUSO                    47.84N 100.94W
08/26/2018  M1.10 INCH       MCLEAN             ND   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:03 PM CDTSpecial Weather StatementBISRolette42 min
Aug 26, 8:55 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman65 min
Aug 26, 9:01 PM CDTSpecial Weather StatementBISLaMoure29 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.